North Dakota, 2018

Hail in North Dakota, June 16, 2018

June 16, 2018 · NWS BIS · 2 events in 2 counties and zones

An isolated thunderstorm passing through southwest North Dakota became severe over Hettinger County, producing one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm passing through southwest North Dakota became severe over Hettinger County, producing one-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 7:17 AM MST, 1 hour earlier.

Area forecast discussion, Jun 16, 7:17 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Bismarck ND
917 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 910 AM CDT Sat Jun 16 2018

Tweaked precipitation chances through this evening based on
latest observation trends and high resolution guidance. Elevated
thunderstorms will continue to increase over the southwest and
south central, where marginally severe hail may be possible over
the next few hours. Any surface based severe thunderstorm threat
will likely be later in the afternoon over our far southeast, near
the southern James River Valley. Updated the sky and wind grids
using a blend of the latest CAMs, and blended the latest
observations to the forecast.

UPDATE Issued at 627 AM CDT Sat Jun 16 2018

For early morning update have increased precipitation chances
over the southern James River Valley as initial round of
thunderstorms continue their approach. Remainder of forecast
continues to be on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Sat Jun 16 2018

Current surface analysis places low over eastern Colorado, with
inverted trough stretching off to the northeast. Upper level
analysis places broad low dropping through the Pacific northwest,
while secondary low spins over the desert southwest. Ridge remains
over the Mississippi River Valley into the western Great Lakes,
while strong and active southwest flow remains over our area.

Persistant southwest flow aloft will continue to eject a variety
of disturbances over the area as aforementioned broad upper low
continues to gradually settle south. In the meantime, eastern
Colorado surface low will shift towards the northeast. Chances for
showers and thunderstorms will continue through the day across the
area. There is some concern for severe weather as the latest run
of short-term models have shifted some stronger instability into
the southern James River Valley and far south central North
Dakota where enhanced deep layer shear is noted. With various
waves moving through, the timing on potential severe is a little
tricky as a severe storm or two could develop this morning as an
initial wave lifts through from the south, or this afternoon/early
eve as storms fire off along the boundary to the south and east,
with a storm or two possibly lifting to the north into our area.
With that all said, expect the best chances for widespread severe
to remain to our south and east. Precipitation chances continue
into tonight.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT Sat Jun 16 2018

Shower and thunderstorm chances continue into Sunday, though this
may be restricted to mainly southern areas as surface high
attempts to push in. This will continue into Monday with only low
chances lingering mainly along our southern border. Mainly dry
conditions expected on Tuesday as upper low meanders over the
western CONUS with modest ridging setting up over our area ahead
of it.

Precipiation chances then remain low for the remainder of the work
week with a variety of weak disturbances moving through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 16 2018

Widespread rain showers with scattered thunderstorms are expected
through this evening, with coverage gradually diminishing
tonight. Expect ceilings to gradually dissipate today into
tonight, with many areas dropping to MVFR levels, IFR ceilings
possible late over southwest North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Jun 16, 7:08 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
908 AM CDT Sat Jun 16 2018

NDZ037-045>048-050-051-171415-
Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. A few storms may become severe
with hail size up to a half dollar, gusty winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NDZ001>005-009>013-017>023-025-031>036-040>044-171415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ZH

In the hours before

Special weather statement, Jun 16, 5:11 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
711 AM CDT SAT JUN 16 2018

NDZ051-161245-
Dickey ND-
711 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY
UNTIL 745 AM CDT...

At 711 AM CDT, strong thunderstorms were located along a line
extending from near Rutland to near Sand Lake Wildlife Refuge.
Movement was northeast at 45 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ludden, Guelph and Glover.

Very heavy rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek shelter inside a building or vehicle.

&&

LAT...LON 4594 9842 4625 9824 4626 9801 4594 9801
TIME...MOT...LOC 1211Z 209DEG 38KT 4602 9757 4581 9826

PA
Special weather statement, Jun 16, 7:30 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
830 AM MDT SAT JUN 16 2018

NDZ040-043-044-161515-
Adams ND-Slope ND-Bowman ND-
830 AM MDT SAT JUN 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SOUTH CENTRAL
SLOPE AND WEST CENTRAL ADAMS COUNTIES UNTIL 915 AM MDT...

At 830 AM MDT, strong thunderstorms were clustered over Mud Buttes,
or 20 miles southwest of Bowman, moving northeast at 35 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bowman, Scranton, Rhame, Reeder, Mud Buttes, Griffin, Gascoyne,
Sunset Butte, Bowman Haley Dam and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10396 4653 10353 4603 10279 4594 10342
TIME...MOT...LOC 1430Z 221DEG 31KT 4603 10375

HARGROVE
Special weather statement, Jun 16, 7:59 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
859 AM MDT SAT JUN 16 2018

NDZ043-044-161515-
Adams ND-Bowman ND-
859 AM MDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN AND
NORTHWESTERN ADAMS COUNTIES UNTIL 915 AM MDT...

At 859 AM MDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Scranton to 13 miles southwest of
Reeder. Movement was northeast at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Scranton, Reeder, Bucyrus, Gascoyne and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4623 10334 4628 10305 4628 10293 4604 10277
      4594 10320
TIME...MOT...LOC 1459Z 243DEG 36KT 4623 10320 4598 10315

PA

The radar

The Bismarck radar (KBIS), 178 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
June 16, 8:17 AM MST to 8:19 AM MST
Where
Adams County, 6.93 mi N of Reeder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.220, -102.940

Hail, Hettinger

When
June 16, 8:48 AM MST to 8:52 AM MST
Where
Hettinger County, 5.04 mi SSE of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -102.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756398, 756399.